Post Pill Acne: Case Study
Sarah wanted to come off the contraceptive pill because she had been reading and hearing from friends that it may not be a good for you long term (that’s a story for another day). Sarah initially started the pill to control her acne as a teenager, so naturally she was worried that as soon as she stops the pill her acne will come back. Last time Sarah visited her GP to get a script for the pill, she mentioned she was thinking of coming off the pill and the GP suggested that when the latest script runs out, she could see what her skin does off of it. When her repeats were finished Sarah nervously waited to see what her skin would do.
Unfortunately, Sarah’s acne came back within a couple of months, but with greater ferocity than before. She was devastated and tempted to give up and get back on the pill, but she thought she’d try a few other options first. She went to see a local skin therapist who managed to improve her skin, but it just wasn’t getting back to how it was on the pill. Her skin therapist recommended she come to see us to see if we could help.
To help explain how we helped, it’s useful to explain how the pill helps skin, and also how coming off the pill can cause rebound acne – worse than before.
The steroid drugs (synthetic oestrogens and progestins) in the contraceptive pill work to significantly suppress sebum production, to levels similar to that of what you would see in children. In response, your skin up-regulates sebum production as sebum is important for skin hydration.
Once the pill is stopped, the handbrake on sebum production is gone and your skin is producing more sebum than it ever has. Couple this with your ovaries kicking back in to action and sometimes producing more rebound androgens than before, it’s the perfect storm for more acne than what you’ve ever had before.
If we do nothing, it can take 6 to 12 months for everything to return back to normal with acne usually peaking at around the 6 month mark.
Most women don’t want to wait that long, plus the imbalances that lead to the acne before starting to pill, often still exist.
So, what did we do for Sarah?
- We got her to reduce her sugar intake. We helped her kick this habit by helping address WHY she was craving it so much.
- After explaining how inflammatory cow’s dairy is, Sarah agreed it would be good to give it up. Better hormone balance and less inflammation is key here.
- We did a basic gut cleanse, as bug balance is incredibly important for healthy skin.
- Zinc at 50mg. Not only does the pill deplete the body of Zinc, but Zinc is great for reducing inflammation, keeping pores open and importantly reduces excess androgens which are well-known drivers for acne.
- In Sarah’s particular case we identified that she had excess testosterone (likely due to the rebound effects of the pill as they eventually settled down). To treat this short term we used DIM – a potent anti-androgen when dose appropriately.
On a side note, Sarah hung in there to get off the pill, even though her skin was screaming at her to jump back on. She felt her mood was better, she found it easier to manage her weight once everything was balanced and her chronic headaches had now disappeared.
We share Sarah’s journey because we see hundreds of ‘Sarah’s’ every year and we hate seeing women feel trapped by their bodies, not understanding why or what to do or why. We want women to feel empowered to make decisions for their health that leave them with a win-win, not a win-lose.
If you’ve got a question and want it answered, let us know.
If you’d like to book in to see someone about your skin, then one of our ‘Inside-Out Skin’ assessments might be just the right option for you. Here’s a link to make a booking.
Perhaps you’re wanting to try a few things before committing to a consultation? Ask us for our supplement and dosage recommendations.
Got something more complicated? Then perhaps an initial consultation with one of our practitioners is best, where they can go through everything, from top to bottom. To make a booking click below: